Atomic maps and the Chogoshvili-Pontrjagin claim

M. Levin, Y. Sternfeld

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


It is proved that all spaces of dimension three or more disobey the Chogoshvili-Pontrjagin claim. This is of particular interest in view of the recent proof (in Certain 2-stable embeddings, by Dobrowolski, Levin, and Rubin, Topology Appl. 80 (1997), 81-90) that two-dimensional ANRs obey the claim. The construction utilizes the properties of atomic maps which are maps whose fibers (=point inverses) are atoms (=hereditarily indecomposable continua). A construction of M. Brown is applied to prove that every finite dimensional compact space admits an atomic map with a one-dimensional range.

Original languageEnglish
Pages (from-to)4623-4632
Number of pages10
JournalTransactions of the American Mathematical Society
Issue number11
StatePublished - 1 Jan 1998
Externally publishedYes

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Atomic maps and the Chogoshvili-Pontrjagin claim'. Together they form a unique fingerprint.

Cite this